Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 25, 2018, 5:37 PM MDT for Lea County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2018, 5:37 PM MDT (23:37 UTC)
- Expired
- Aug 25, 2018, 7:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 129 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 6:55 PM MDT | FLASH FLOOD | Hobbs, NM | AT THE INTERSECTION OF BENDER AND EL PASO STREETS IN HOBBS, WATER WAS UP TO 3 FEET. SOME ROADS WERE BARRICADED AND CARS WERE STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462 WGUS54 KMAF 252337 FFWMAF NMC025-260145- /O.NEW.KMAF.FF.W.0025.180825T2337Z-180826T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 537 PM MDT SAT AUG 25 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... East central Lea County in southeastern New Mexico... * Until 745 PM MDT. * At 537 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across Hobbs. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Hobbs, Nadine, Monument, Humble City, Knowles, Lea County Regional Airport, Oil Center and Industrial Airpark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3296 10307 3247 10307 3248 10332 3293 10330 $$
2 follow-up statements
678 WGUS74 KMAF 260020 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 620 PM MDT SAT AUG 25 2018 NMC025-260145- /O.CON.KMAF.FF.W.0025.000000T0000Z-180826T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lea NM- 620 PM MDT SAT AUG 25 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EAST CENTRAL LEA COUNTY... At 618 PM MDT, local Law Enforcement reported flooding in Hobbs. The heaviest rain is moving out of the city but runoff may continue for the next hour or so. Some locations that will experience flooding include... Hobbs, Nadine, Monument, Humble City, Knowles, Lea County Regional Airport, Oil Center and Industrial Airpark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3296 10307 3247 10307 3248 10332 3293 10330 $$
088 WGUS74 KMAF 260101 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 701 PM MDT SAT AUG 25 2018 NMC025-260145- /O.CON.KMAF.FF.W.0025.000000T0000Z-180826T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lea NM- 701 PM MDT SAT AUG 25 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EAST CENTRAL LEA COUNTY... At 658 PM MDT, trained weather spotters reported flooding in Hobbs with cars stranded... low water crossings barricaded... and water up to 3 ft deep in some intersections. The heavy rain has moved from the warning area but additional showers are possible. Some locations that will experience flooding include... Hobbs, Nadine, Monument, Humble City, Knowles, Lea County Regional Airport, Oil Center and Industrial Airpark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3296 10307 3247 10307 3248 10332 3293 10330 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:49 PM MDT, 48 minutes earlier.
Area forecast discussion, Aug 25, 4:49 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 549 PM CDT Sat Aug 25 2018 .DISCUSSION... See 00z aviation discussion below. && .AVIATION... VFR conditions are expected for the next 24 hours. Thunderstorms are expected to impact CNM and HOB this evening and may impact PEQ and INK. Winds will generally be out of the south to southeast through the period with some elevated winds, especially at MAF and FST. && .PREV DISCUSSION... /issued 306 PM CDT Sat Aug 25 2018/ DISCUSSION... A north-south oriented surface trough will persist through the next few days along the Texas-New Mexico border. Expect diurnal convection over the mountains and along this trough through at least Monday, with lesser chances expected Sunday as an upper- level high briefly builds over the southern High Plains. High temperatures should increase slightly, with triple-digit temps forecast along the Rio Grande as well as over the Delaware Basin. Overnight lows will also remain at or a bit above seasonal norms. Speaking of overnight low temperatures, this morning's low at Midland Air and Space Port was 76 degrees. Should the temperature remain above 76 degrees through midnight tonight, we will have set a new record warm low temperature for the 25th, beating the old record of 74 degrees set in 2011. An upper level short wave trough in the westerlies will progress eastward early next week from the Pacific Northwest across the central Plains states. Surface anticyclogenesis (albeit weak) over the central Plains associated with this short wave trough will send a cold front southward by Tuesday night, reaching eastern New Mexico eastward across the Texas Panhandle/South Plains by Wed- nesday morning. Right now, we're not bullish on bringing this front south into the northern reaches of the MAF county warning area unless it is augmented by thunderstorm outflow north of the boundary. For now, we've added some PoPs across southeastern New Mexico and the northeastern Permian Basin for Tuesday and Tuesday night while lowering the chance of precipitation for Wednesday. Should this front sag southward further than forecast, then PoPs would necessarily change. Thereafter, the subtropical high will assert itself over west Texas and southeastern New Mexico, with temperatures expected to be at or above normal and precipitation chances forecast to be slim to none, even over the mountains. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 97 75 99 / 10 10 0 10 Carlsbad 73 98 72 100 / 20 20 10 10 Dryden 75 98 75 102 / 10 10 0 0 Fort Stockton 72 98 74 98 / 10 10 0 10 Guadalupe Pass 69 88 70 91 / 20 20 20 10 Hobbs 69 95 70 95 / 20 10 10 10 Marfa 62 90 61 91 / 20 20 10 10 Midland Intl Airport 76 97 76 99 / 10 10 0 10 Odessa 75 97 75 99 / 10 10 0 10 Wink 74 99 75 101 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Aug 25, 1:36 PM MDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 236 PM CDT Sat Aug 25 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 236 PM CDT Sat Aug 25 2018 /136 PM MDT Sat Aug 25 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms are possible this afternoon and evening, mainly over the higher terrain and adjacent plains. Stronger storms will be accompanied by frequent lightning, gusty winds, and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:45 PM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Aug 25, 4:48 PM MDT | Areal Flood Advisory | MAF | Eddy | 117 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.